Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Dehn filling and the geometry of unknotting tunnels

Daryl Cooper, David Futer and Jessica S Purcell

Geometry & Topology 17 (2013) 1815–1876

Any one-cusped hyperbolic manifold M with an unknotting tunnel τ is obtained by Dehn filling a cusp of a two-cusped hyperbolic manifold. In the case where M is obtained by “generic” Dehn filling, we prove that τ is isotopic to a geodesic, and characterize whether τ is isotopic to an edge in the canonical decomposition of M. We also give explicit estimates (with additive error only) on the length of τ relative to a maximal cusp. These results give generic answers to three long-standing questions posed by Adams, Sakuma and Weeks.

We also construct an explicit sequence of one-tunnel knots in S3, all of whose unknotting tunnels have length approaching infinity.

unknotting tunnel, hyperbolic 3–manifold, hyperbolic knot, geodesic, length, Dehn filling
Mathematical Subject Classification 2010
Primary: 57M25, 57M50, 57R52
Received: 13 August 2012
Accepted: 8 March 2013
Published: 10 July 2013
Proposed: Walter Neumann
Seconded: Danny Calegari, Colin Rourke
Daryl Cooper
Department of Mathematics
University of California, Santa Barbara
Santa Barbara, CA 93106
David Futer
Department of Mathematics
Temple University
Philadelphia, PA 19147
Jessica S Purcell
Department of Mathematics
Brigham Young University
Provo, UT 84602-6539